Texas, 2022

Winter Storm and Sleet in Texas, February 2 to 3, 2022

February 2 to 3, 2022 · NWS SJT · 22 events in 22 counties and zones

The combination of an arctic airmass, abundant moisture and an upper level storm system resulted in a winter storm with widespread snow/sleet/freezing rain across much of west central Texas on February 2nd and 3rd.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
6
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The combination of an arctic airmass, abundant moisture and an upper level storm system resulted in a winter storm with widespread snow/sleet/freezing rain across much of west central Texas on February 2nd and 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Feb 2, 5:33 AM CST, 27 minutes earlier.

Area forecast discussion, Feb 2, 5:33 AM CST, 27 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
533 AM CST Wed Feb 2 2022

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 356 AM CST Wed Feb 2 2022

Cold air will continue to advect into West Central Texas today with
steadily falling temperatures. Temperatures are expected to fall to
to freezing along/north of a Sterling City to Abilene to Albany line
in the early afternoon...and along a San Angelo to Cross Plains line
around 6 PM. A band of showers is expected to develop midday across
the Big Country and N. Concho Valley and move northeast. With
temperatures falling below freezing and some band of sleet, have
winter storm warning starting at noon for the Big Country and Concho
Valley...although significant impacts for areas farther south in the
Concho Valley, including San Angelo, may not begin until late
afternoon as temperatures fall below freezing.

Sleet and freezing rain will progress southward overnight. There
could be some snow mixed with the sleet and freezing rain in the
Concho Valley and Big Country this evening (especially in western
and northern sections from Sterling City to Sweetwater and Haskell),
but most of the snow will progress over the region after midnight
into mid morning Thursday as colder air aloft moves in with the upper
storm system. For areas along I-10 from Sonora and Junction up to
Brady and San Saba the main impacts will be freezing rain and sleet,
mainly after midnight into Thursday morning.

The main snow amounts of 3 to 5 inches are expected in the Big
Country and 1 to 2 inches farther south from Big Lake to San Angelo
to Brownwood. Up to 1/10 inch of ice accumulation is possible
along with the snow/sleet in the Big Country and Concho Valley.
Farther south along I-10 around 1/2 inch of mainly sleet is
possible, but the main problems may be freezing rain where 1/10 to
1/4 inch of ice accumulation is possible.

The main snow potential will be midnight to 9 AM Thursday, with
accumulations ending by noon. Mainly flurries are expected Thursday
afternoon as the storm system heads east.

Last, but not least, are the impacts of wind chills across the
region. Lows will fall into the teens Thursday morning, and with
north winds of 10 to 20 mph, wind chills will be falling into the 0
to -3 range along/north of I-20, and single digits farther south.

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 356 AM CST Wed Feb 2 2022

Well below normal temperatures will persist across West Central
Texas Thursday night through Saturday night, with a slow warming
trend as we head into next week.

Thursday night and Friday night will be the coldest nights, as
temperatures plummet into the single digits and lower teens both
nights. Although surface winds will be lighter both nights, wind
chill readings towards daybreak will range between -5 to + 5
degrees Fahrenheit early Friday morning due to a north wind around
10 mph. Friday night may be the coldest night, as skies clear
completely and winds go light and variable. Lows will likely range
between 7 and 12 degrees across the entire area, with wind chills
not too different from the actual temperatures, due to the light
winds. We will see some sun on Friday but even so, with potential
snow cover, highs may struggle to get past the freezing mark. Some
melting of snow/ice should still take place on Friday, despite
cold temperatures due to insolation. Any melting though will
quickly refreeze on area roadways and result in potential black
ice conditions Friday night, as temperatures quickly fall below
freezing after sunset.

For the rest of the extended period, a slow warming trend will
take place through early next week. Highs Saturday and Sunday
will mainly be in the 40s, warming into the upper 50s and lower
60s by Tuesday. Overnight temperatures will not be as cold but
still well below freezing each night.

&&

.AVIATION...
(12Z TAFS)
Issued at 428 AM CST Wed Feb 2 2022

MVFR ceilings will develop this morning across the terminals...
as reinforcing arctic air moving in from the north...with ceilings
dropping into IFR this afternoon. Freezing rain possibly mixed
with sleet is likely at KABI this afternoon and evening,
transitioning to snow after midnight. KSJT could see sleet
this afternoon with freezing rain beginning toward 00Z....with a
transition to snow sometime after midnight. KBBD, KSOA, KJCT will
see mainly freezing rain and sleet, late evening and overnight,
possibly mixed with snow Thursday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 37  14  21   9 / 100  90  60   5
San Angelo 	 42  17  24  12 /  80  90  50   5
Junction 	 48  19  26  12 /  80  90  60   5
Brownwood 	 42  17  23  11 / 100  90  70   5
Sweetwater 	 36  15  21  11 /  90 100  40   5
Ozona      	 44  19  25  14 /  60  90  40   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from noon today to 6 PM CST Thursday for
Brown-Callahan-Coke-Coleman-Concho-Fisher-Haskell-Irion-Jones-
Nolan-Runnels-Shackelford-Sterling-Taylor-Throckmorton-Tom Green.

Winter Storm Warning from 6 PM this evening to 6 PM CST Thursday
for Crockett-Kimble-Mason-McCulloch-Menard-San Saba-Schleicher-
Sutton.

&&

SHORT TERM...04
LONG TERM....24
AVIATION...04
Hazardous weather outlook, Feb 2, 5:33 AM CST, 27 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
533 AM CST Wed Feb 2 2022

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-031145-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
533 AM CST Wed Feb 2 2022

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

A wintry mix of sleet, snow, and freezing rain is expected across
West Central Texas beginning this afternoon and continuing into
Thursday morning. Please refer to the latest watches and warnings
for the most up to date information. In addition, very cold
temperatures and wind chill values below zero are expected in the
Big Country Thursday morning and single digits across the rest of
West Central Texas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Winter storm warnings end across West Central Texas noon Thursday,
as the storm system moves east. Very cold temperatures however
will remain, with wind chills of 0 to -5 Friday morning. Lows in
the single digits to low teens are expected Saturday morning with
light winds.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter storm, 7 sleet, 2 winter weather. Local standard time, as filed.

Winter Storm, Haskell

When
February 2, 6:00 AM CST to February 3, 6:00 PM CST
Where
Haskell forecast zone
Reported by
Trained Spotter
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

There was 2 to 5 inches of snow reported across Haskell County. Also, there was localized heavy amounts of 0.5 of an inch of ice in Haskell.

Winter Storm, Throckmorton

When
February 2, 6:00 AM CST to February 3, 6:00 PM CST
Where
Throckmorton forecast zone
Reported by
Trained Spotter
Coordinates
33.178, -99.212 (the zone’s center; the record gives no point)

There was localized amounts of 0.5 inch of ice in Throckmorton County.

Winter Storm, Fisher

When
February 2, 6:00 AM CST to February 3, 6:00 PM CST
Where
Fisher forecast zone
Reported by
Trained Spotter
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

There was 3 inches of snow reported across Fisher County. Also, there was localized amounts of 0.3 inch of ice.

Winter Storm, Jones

When
February 2, 6:00 AM CST to February 3, 6:00 PM CST
Where
Jones forecast zone
Reported by
Trained Spotter
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

There was 2.5 to 4.5 inches of snow reported across Jones County. Also, there was localized amounts of 0.5 inches of ice/sleet.

Winter Storm, Shackelford

When
February 2, 6:00 AM CST to February 3, 6:00 PM CST
Where
Shackelford forecast zone
Reported by
Trained Spotter
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

There was 3 inches of snow reported across Shackleford County. Also, there was localized amounts of an 0.5 inch of ice.

Winter Storm, Nolan

When
February 2, 6:00 AM CST to February 3, 6:00 PM CST
Where
Nolan forecast zone
Reported by
Trained Spotter
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

There was 4 inches of snow reported across Nolan County. Also, there was localized amounts of 0.5 inches of ice/sleet.

Winter Storm, Taylor

When
February 2, 6:00 AM CST to February 3, 6:00 PM CST
Where
Taylor forecast zone
Reported by
Trained Spotter
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

There was 2 to 4 inches of snow reported across Taylor County. Also, there was localized amounts of 0.3 to 0.5 inch of ice/sleet.

Winter Storm, Callahan

When
February 2, 6:00 AM CST to February 3, 6:00 PM CST
Where
Callahan forecast zone
Reported by
Trained Spotter
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

There was 1.5 to 3 inches of snow reported across Callahan County. Also, there was localized amounts of 0.3 inch of ice.

Winter Storm, Coke

When
February 2, 9:00 AM CST to February 3, 6:00 PM CST
Where
Coke forecast zone
Reported by
Trained Spotter
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

There was 0.5 inch of sleet/snow reported across Coke County.

Winter Storm, Runnels

When
February 2, 9:00 AM CST to February 3, 6:00 PM CST
Where
Runnels forecast zone
Reported by
Trained Spotter
Coordinates
31.831, -99.976 (the zone’s center; the record gives no point)

There was 1 inch of sleet/snow reported across Runnels County.

Winter Storm, Coleman

When
February 2, 9:00 AM CST to February 3, 6:00 PM CST
Where
Coleman forecast zone
Reported by
Trained Spotter
Coordinates
31.773, -99.454 (the zone’s center; the record gives no point)

There was 1 to 1.5 inches of sleet/snow reported across Coleman County. Also, there was localized amounts of 0.3 inch of ice.

Winter Storm, Brown

When
February 2, 9:00 AM CST to February 3, 6:00 PM CST
Where
Brown forecast zone
Reported by
Trained Spotter
Coordinates
31.774, -99.000 (the zone’s center; the record gives no point)

There was 1.5 to 2 inches of sleet/snow reported across Brown County.

Sleet, Tom Green

When
February 2, 9:00 AM CST to February 3, 6:00 PM CST
Where
Tom Green forecast zone
Reported by
Trained Spotter
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

There was 0.3 to 1 inch of sleet/snow reported across Tom Green County. Also, there was localized amounts of 0.5 inch of ice.

Sleet, Concho

When
February 2, 9:00 AM CST to February 3, 6:00 PM CST
Where
Concho forecast zone
Reported by
Trained Spotter
Coordinates
31.327, -99.864 (the zone’s center; the record gives no point)

There was 0.5 to 1 inch of sleet/snow reported across Concho County.

Sleet, McCulloch

When
February 2, 3:00 PM CST to February 3, 6:00 PM CST
Where
McCulloch forecast zone
Reported by
Trained Spotter
Coordinates
31.199, -99.347 (the zone’s center; the record gives no point)

There was 0.5 inch of sleet reported across Mcculloch County.

Sleet, San Saba

When
February 2, 3:00 PM CST to February 3, 6:00 PM CST
Where
San Saba forecast zone
Reported by
Trained Spotter
Coordinates
31.155, -98.818 (the zone’s center; the record gives no point)

There was 0.5 inch of sleet reported across San Saba County.

Winter Weather, Crockett

When
February 2, 3:00 PM CST to February 3, 6:00 PM CST
Where
Crockett forecast zone
Reported by
Trained Spotter
Coordinates
30.723, -101.412 (the zone’s center; the record gives no point)

There was 0.3 inch of ice reported across Crockett County.

Winter Weather, Schleicher

When
February 2, 3:00 PM CST to February 3, 6:00 PM CST
Where
Schleicher forecast zone
Reported by
Trained Spotter
Coordinates
30.897, -100.539 (the zone’s center; the record gives no point)

There was 0.3 inch of ice reported across Schleicher County.

Sleet, Menard

When
February 2, 3:00 PM CST to February 3, 6:00 PM CST
Where
Menard forecast zone
Reported by
Trained Spotter
Coordinates
30.890, -99.821 (the zone’s center; the record gives no point)

There was 0.3 to 0.5 inch of ice/sleet across Menard County.

Winter Storm, Mason

When
February 2, 3:00 PM CST to February 3, 6:00 PM CST
Where
Mason forecast zone
Reported by
Trained Spotter
Coordinates
30.718, -99.226 (the zone’s center; the record gives no point)

There was 0.5 of an inch of sleet/snow across Mason County. Also, there was localized heavy ice amounts of 0.8 of an inch in Mason.

Sleet, Sutton

When
February 2, 3:00 PM CST to February 3, 6:00 PM CST
Where
Sutton forecast zone
Reported by
Trained Spotter
Coordinates
30.498, -100.538 (the zone’s center; the record gives no point)

There was 0.5 of an inch of sleet across Sutton County.

Sleet, Kimble

When
February 2, 3:00 PM CST to February 3, 6:00 PM CST
Where
Kimble forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 6 indirect
Reported by
Newspaper
Coordinates
30.487, -99.749 (the zone’s center; the record gives no point)

There was 0.3 to 0.5 of an inch of ice/sleet across Kimble County. Also on February 3rd around 9 PM , there was 1 death and 6 injuries due to a crash on icy road conditions, 8 miles southwest of London on US 377.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Sleet, Kimble2022-02-03FemaleVehicle/Towed TrailerIndirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Sleet
Sleet accumulating half an inch or more.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010523, 1010525, 1010528, 1010529, 1010530, 1010533, 1010534, 1010535, 1010537, 1010538, 1010539, 1010540, 1010545, 1010546, 1010547, 1010548, 1010550, 1010551, 1010701, 1010705, 1010708, 1010715.